Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 38, NWS Blacksburg, VA

July 8, 2001Bland County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 8, 2001, 12:12 PM EDT for Bland County, Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2001, 12:12 PM EDT (16:12 UTC)
Expired
Jul 8, 2001, 3:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bland County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 081612 CCA
FFWRNK

VAC021-185-081900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  BLAND COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 300 PM EDT.

* AT 1210 PM EDT...LAW ENFORCEMENT REPORTED FLOODING CONTINUING      
  ACROSS MUCH OF THE REGION WITH PARTS OF THE DOWNTOWN DISTRICT IN   
  BLUEFIELD VIRGINIA UNDER WATER. SHOWERS AND THUNDERSTORMS WITH     
  HEAVY RAIN WILL CONTINUE OVER THE NEXT HOUR BUT SHOULD BEGIN TO    
  TAPER OFF AFTER 1:00 PM. THE ADDITIONAL HEAVY RAIN WILL CAUSE MORE 
  FLASH FLOODING ACROSS THE AREA THROUGH EARLY THIS AFTERNOON.


<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

.END
$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:12 AM EDT, 2 hours earlier.

Area forecast discussion, Jul 8, 10:12 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1012 AM EDT SUN JUL 8 2001

BUSY START THIS MORN WITH EMBEDDED BOW ECHOES ZIPPING THRU MCS
CLUSTER AND TRAINING ECHOES OVER SE WVA/WRN VA ATTM. SATELLITE
FINALLY SHOWING MCS STARTING TO SHIFT SOUTH WITH ONLY ISOLD
REDEVELOPMENT UPSTREAM OVER WVA. LATEST SHORT RANGE GUID INDICATES
THIS TREND TO CONT WITH BEST UVV SHIFTING OFF TO THE SW AS WELL AS
SOUTH INTO NC THIS AFTN. MAIN QUEST IS AMOUNT OF RESIDUAL COVERAGE
OVER THE AREA BY EARLY AFTN AND WHETHER OR NOT WE WILL SEE MUCH NEW
TSRA GIVEN LACK OF MUCH INSOLATION TIL MID/LATE AFTN OVER THE
REGION. THINK CLDNS TO HOLD FOR THE MOST PART EXCEPT PSBLY NE
SECTIONS WHERE MCS WILL EXIT EARLIER SO WILL CALL IT MSTLY CLDY.
BASED ON RAIN COVERAGE AT RELEASE PLAN TO INIT WITH CAT POPS WHERE
ONGOING AND THEN TAPER BACK TO CHCY ELSW AS MAY SEE ENOUGH HEATING
TO REFIRE THINGS A BIT LATE. TEMPS MOVING LITTLE UNDER SHRA SO WILL
NEED TO CUT A COUPLE CATS MOST SPOTS AND PSBLY EVEN MORE SW VA/SE
WVA.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH

In the hours before

Special weather statement, Jul 8, 9:55 AM EDT, 2 hours 17 minutes before
NCZ001>006-019-VAZ009>018-022-032-033-043-044-058-059-WVZ042>044-
081600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT SUN JUL 8 2001

...THUNDERSTORMS WITH HEAVY RAIN CONTINUES IN SOUTHEAST WEST
VIRGINIA AND SOUTHWEST VIRGINIA...

THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE TO MOVE THROUGH
SOUTHEAST WEST VIRGINIA...AND INTO SOUTHWEST VIRGINIA. THE HEAVIEST
RAINFALL WILL FALL FROM HINTON...SOUTHEAST TO NEAR FLOYD...AND FROM
TAZEWELL TO NEAR GALAX. THESE AREAS CAN EXPECT RAINFALL RATES UP TO
TWO INCHES IN ONE HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING
OF WATER ON ROADWAYS AND LOW SPOTS. VISIBILITY WILL BE REDUCED IN
THE STRONGER STORMS.

RMG
Local storm report, Jul 8, 10:26 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1026 AM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    4NW LINDSIDE              WV   60 MPH WIND GUST
07/08/01   MONROE                         SPOTTER REPORT OF WIND
                                          GUST TO 60 MPH.

1000 AM    PRINCETON                 WV   FLOODING
07/08/01   MERCER                         FLASH FLOODING IN LOW
                                          LYING AREAS AND PARKING
                                          LOTS REPORTED BY SPOTTER

1000 AM    5S HINTON                 WV   FLOODING
07/08/01   SUMMERS                        FLASH FLOODING CAUSED
                                          ROCK SLIDE AT BLUESTONE
                                          DAM.

1000 AM    HINTON                    WV   FLOODING
07/08/01  ? SUMMERS                        FLASH FLOODING OF
                                          NUMEROUS LOW SPOTS ON
                                          ROUTE 20 SOUTH OF HINTON
Special weather statement, Jul 8, 10:45 AM EDT, 1 hour 27 minutes before
VAZ007-009-010-012-081545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT SUN JUL 8 2001

...HEAVY RAIN AND STRONG WINDS IN SOUTHWEST VIRGINIA...

A LARGE CLUSTER OF THUNDERSTORMS WILL MOVE SOUTH ACROSS SOUTHWEST
VIRGINIA THIS MORNING. THE THUNDERSTORMS WILL PRODUCE WIND GUSTS OF
40 TO 50 MPH ACROSS BLAND COUNTY AND INTO NORTHERN SECTIONS OF SMYTH
AND WYTHE COUNTIES BEFORE 11:30 AM.

IN BLAND AND TAZEWELL COUNTIES...A FLASH FLOOD WARNING REMAINS IN
EFFECT UNTIL 12:15 PM. EXPECT STREAMS AND CREEKS TO RISE OUT OF
THEIR BANKS DUE TO THE HEAVY RAIN.

FOR SMYTH AND WYTHE COUNTIES...ALSO EXPECT VERY HEAVY RAIN WITH
THESE STORMS.  THIS WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW
LYING OR POOR DRAINAGE AREAS.
Local storm report, Jul 8, 11:50 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    BLAND                     VA   FLOODING
07/08/01   BLAND                          FLASH FLOODING CAUSED MUD
                                          SLIDE COVERING ROUTE 42
                                          REPORTED BY BLAND COUNTY
                                          SHERIFFS OFFICE.

1130 AM    1W TAZEWELL               VA   FLOODING
07/08/01   TAZEWELL                       FLASH FLOODING AT
                                          FAIRGROUNDS ROAD WEjST OF
                                          TAZEWELL REPORTED BY
                                          TAZEWELL COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 8, 12:07 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1207 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    BLUEFIELD                 WV   FLOODING
07/08/01   MERCER                         FLASH FLOODING OF
                                          BUSINESS DISTRICT WHICH
                                          HAS NOT FLOODED IN THE!
                                          PAST 10 TO 15 YEARS
                                          REPORTED BY MERCER COUNTY
                                          911.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:37 AM EDTSevere Thunderstorm WarningRNKCraig, Giles38 min
Jul 8, 10:25 AM EDTFlash Flood WarningRNKBland, Tazewell110 min

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.